Kansas, 2009

Flood and Hail in Kansas, July 3, 2009

July 3, 2009 · NWS TOP · 12 events in 5 counties and zones

Storms associated with an upper level trough brought severe thunderstorms to the area with small hail and strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Storms associated with an upper level trough brought severe thunderstorms to the area with small hail and strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 3, 2:16 PM CST, 3 hours earlier.

Area forecast discussion, Jul 3, 2:16 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT FRI JUL 3 2009

.DISCUSSION...

ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS OVER BROWN COUNTY SHOULD
MOVE EAST OF THE CWA BY 20Z. THIS AFTERNOON...A SURFACE TROUGH WAS
DEEPENING ACROSS WEST CENTRAL KS...SOUTHWEST ACROSS SOUTHEAST
CO...THEN SOUTHWARD ACROSS EASTERN NM. A SFC WARM FRONT EXTENDED
FROM THE SFC TROUGH...NORTHEAST OF HLC SOUTHEAST ACROSS THE
SOUTHWEST COUNTIES OF THE CWA INTO SOUTHEAST KS. AN EML HAS OVER
SPREAD THE CWA...THUS SFC BASED STORMS SHOULD NOT DEVELOP THROUGH
THE REMAINDER OF THE AFTERNOON HOURS ACROSS THE CWA. ACROSS
SOUTHWEST AND WEST CENTRAL KS...SFC TEMPS HAVE WARMED INTO THE MID
90S...WITHIN A DEGREE OR TWO OF CONVECTIVE TEMPS. THERE SHOULD BE
ENOUGH SFC CONVERGENCE FOR THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST
AND WEST CENTRAL KS THROUGH THE LATE AFTERNOON AND EARLY EVENING
HOURS. THESE STORMS WILL INITIALLY BE HIGH BASED WITH TEMPERATURE
AND DEW POINT TEMPERATURE DEPRESSIONS OF 30 TO 40 DEGREES. SOME OF
THESE STORMS WILL MOVE EAST INTO THE WESTERN COUNTIES OF THE CWA
LATER THIS EVENING. AS THE STORMS ACROSS WEST CENTRAL KS MOVE EAST
AND ENCOUNTER DEEPER MOISTURE THEY MAY INTENSIFY GIVEN SFC BASED
CAPES OF 2,000 TO 2500 J/KG ACROSS CENTRAL AND NORTH CENTRAL KS. THE
SPC MODIFIED RUC MODEL SHOWED GOOD VERTICAL WINDSHEAR ACROSS NORTH
CENTRAL KS WITH 0-3KM SRH OF 300 TO 400 J/KG AND 0-1KM SRH OF AROUND
200 J/KG. ANY STORM MOVING INTO NORTH CENTRAL KS LATER THIS EVENING
MAY INTENSIFY INTO A SUPERCELL THUNDERSTORM. HOWEVER...IF THE STORMS
DEVELOP INTO A LINE OR COMPLEX ACROSS WEST CENTRAL KS EARLY THIS
EVENING...THEN WIND AND LARGE HAIL WILL BE THE PRIMARY HAZARD.
EVENTUALLY A LINE OR COMPLEX OF THUNDERSTORMS WILL DEVELOP AND MOVE
EAST AND SOUTHEAST ACROSS THE REMAINDER OF THE CWA AFTER MIDNIGHT.
THE STORMS WILL PROBABLY WEAKEN AFTER MIDNIGHT AS THEY MOVE THROUGH
EAST CENTRAL KANSAS.

A 5H TROUGH WILL DIG SOUTHEAST ACROSS THE CENTRAL PLAINS TONIGHT
CAUSING A SFC COLD FRONT TO PUSH SOUTHEAST ACROSS THE CWA DURING THE
MORNING HOURS OF SATURDAY. THE SHOWERS AND THUNDERSTORMS AHEAD OF
THE COLD FRONT WILL SHIFT SOUTHEAST OF THE CWA DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS. A FEW ISOLATED SHOWERS MAY
DEVELOP NORTH OF THE FRONT ACROSS THE EASTERN CWA DURING THE
AFTERNOON BUT SHOULD DISSIPATE BY EVENING AS LOW-LEVEL CAA DEEPENS
THE COOLER AND DRIER AIRMASS ACROSS THE CWA. HIGHS WILL RANGE FROM
THE UPPER 70S TO AROUND 80 ACROSS THE NORTHERN COUNTIES WITH LOWER
TO MID 80S ACROSS THE REMAINDER OF THE CWA. NORTH WINDS WILL
INCREASE TO 15 TO 20 MPH WITH GUSTS OF 25 MPH DURING THE AFTERNOON
HOURS BUT SHOULD DIMINISH DURING THE AFTERNOON HOURS.

GARGAN

SATURDAY NIGHT AND SUNDAY HIGH PRESSURE WILL BUILD INTO THE CENTRAL
PLAINS WITH NORTHWEST FLOW IN THE MID LEVELS CONTINUING AS A RIDGE
REMAINS OVER THE ROCKIES. SOME DRIER AIR WILL WORK IS WAY INTO THE
REGION AND GRADUALLY CLEAR SKIES. INDEPENDENCE EVENING LOOKING DRY
ACROSS THE CWA WITH SUBSIDENCE THROUGH THE EVENING AND OVERNIGHT.
LOWS SUNDAY MORNING WILL BE IN THE LOW TO MID 60S.

SUNDAY NIGHT AND MONDAY THE NAM AND THE GFS HINT OF A WAVE MOVING
SOUTHEAST OUT OF MONTANA SUNDAY NIGHT. MOISTURE TRANSPORT WILL BE
ORIENTATED INTO THE HIGH PLAINS IN SOUTHEASTERLY UPSLOPE. FURTHER
EAST LOW TO MID LEVEL FLOW IS WEAK AND MOISTURE IS LOWER. CORFIDI
VECTORS SUGGEST A SOUTH SOUTHEAST STORM MOVEMENT SUNDAY NIGHT INTO
THE MOISTURE...THEN BECOME MORE SOUTHEAST TOWARD 12Z MONDAY. IF
STORMS ARE ABLE TO HOLD TOGETHER COULD SEE SOME SHOWERS LATE SUNDAY
NIGHT OR MONDAY MORNING IN NORTH CENTRAL KANSAS. WILL LEAVE OUT FOR
NOW AND SEE IF FUTURE MODEL RUNS PICK UP ON THE WAVE. THE GFS LOOKS
TO SUFFER FROM SOME CONVECTIVE FEEDBACK ACROSS NEBRASKA WHILE THE
NAM IS MUCH WEAKER. THE 12Z ECMWF KEEPS THE CWA DRY DURING THIS
PERIOD.

FOR TUESDAY THROUGH FRIDAY MODELS CONTINUE IN AGREEMENT WITH THE
BUILDING OF THE RIDGE INTO THE CENTRAL PLAINS. TEMPERATURES WILL
CONTINUE TO WARM EACH DAY WITH AREAS IN CENTRAL KANSAS AROUND THE
CENTURY MARK BY THURSDAY AND FRIDAY. ALSO LATER IN THE WEEK THE
SURFACE DEW POINTS INCREASE INTO THE UPPER 60S TO LOW 70S WHICH
COMBINED WITH THE HIGHS IN THE 90S TO NEAR 100 WILL YIELD HEAT
INDICES AROUND 105 BY WEEKS END. WAVES MOVING AROUND THE UPPER HIGH
WILL STAY WELL TO THE WEST AND NORTH OF THE CWA DURING THIS PERIOD.
LOOKS LIKE THE HOT SUMMER WEATHER IS COMING BACK.

53

&&

.AVIATION...

SKIES SHOULD CLEAR EARLY THIS AFTERNOON AT THE TAF SITES. MAY SEE A
FEW TO SCT BOUNDARY LAYER CU REDEVELOP AFTER 20Z. SOUTHEAST WINDS
WILL CONTINUE AT 10 TO 15 KTS WITH SOME HIGHER GUSTS.
THUNDERSTORMS THAT DEVELOP ACROSS NORTH CENTRAL KS THIS EVENING
MAY MOVE ACROSS THE TAF SITES AFTER 6Z. A COLD FRONT WILL MOVE
SOUTHWARD ACROSS THE TAF SITES AFTER 12Z SAT...SHIFTING WINDS TO
THE NORTH AT 10 TO 15 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 3, 2:44 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT FRI JUL 3 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-042045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD FRONT LATE
THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
WEATHER ACROSS ALL OF NORTH CENTRAL AND NORTHEAST KANSAS. THE
PRIMARY HAZARDS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO IS ALSO POSSIBLE THIS EVENING OVER FAR
NORTHERN SECTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE SATURDAY
MORNING...THEN MAINLY ACROSS EAST CENTRAL KANSAS IN THE
AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Jul 3, 4:56 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT FRI JUL 3 2009

KSZ020-032330-
CLOUD-
556 PM CDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ALERT FOR CLOUD COUNTY...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF WESTERN CLOUD COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE CONCORDIA.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

The radar

The Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 funnel cloud, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
July 3, 5:16 PM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.570, -97.660

ASOS measured 60 mph wind at Concordia airport.

Thunderstorm Wind, Cloud

When
July 3, 5:16 PM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.570, -97.660

Law enforcement officer reported a 60 mph wind gust.

Thunderstorm Wind, Cloud

When
July 3, 5:16 PM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
52 kt (60 mph) estimated gust
Reported by
Insurance Company
Coordinates
39.570, -97.660

Large branches were blown off of trees in Concordia.

Thunderstorm Wind, Cloud

When
July 3, 5:24 PM CST
Where
Cloud County, 1.74 mi SW of Rice
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.550, -97.590

A trained spotter reported a 60 mph wind gust.

Funnel Cloud, Ottawa

When
July 3, 6:53 PM CST
Where
Ottawa County, 3.76 mi W of Bennington
Reported by
Law Enforcement
Coordinates
39.030, -97.670

The funnel cloud was spotted a 140th Road and K18 Hwy.

Thunderstorm Wind, Ottawa

When
July 3, 7:15 PM CST
Where
Ottawa County, 0.87 mi NE of Bennington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -97.590

The sweet corn was flattened.

Hail, Ottawa

When
July 3, 7:27 PM CST
Where
Ottawa County, 4.37 mi SW of Vine Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.070, -97.470

Thunderstorm Wind, Ottawa

When
July 3, 7:48 PM CST
Where
Ottawa County, 0.88 mi SW of Verdi
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.970, -97.510

There were 50 to 60 mph winds with small hail and small tree limbs down.

Thunderstorm Wind, Dickinson

When
July 3, 7:53 PM CST
Where
Dickinson County, 0.54 mi E of Solomon
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.920, -97.360

This was a delayed report.

Thunderstorm Wind, Dickinson

When
July 3, 8:15 PM CST
Where
Dickinson County, 2.82 mi N of Buckeye
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -97.180

Tree limbs up to 4 inches in diameter were broken.

Thunderstorm Wind, Riley

When
July 3, 8:40 PM CST
Where
Riley County, 0.54 mi W of Keats
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.220, -96.730

Winds of 50 to 60 mph were reported by the public.

Flood, Shawnee

When
July 3, 11:40 PM CST
Where
Shawnee County, 4.68 mi ENE of Elmont to 4.49 mi ENE of Elmont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.199, -95.621

Shawnee County sheriff closed the road at the 8200 block of Sherman and the intersection of NE 82 and Silver. Estimated around 4 inches of water was over the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187721, 187722, 187723, 187702, 187703, 187704, 187708, 187709, 187710, 187711, 187712, 187714.